Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Core and residual intersections of ideals

Authors: Alberto Corso, Claudia Polini and Bernd Ulrich
Journal: Trans. Amer. Math. Soc. 354 (2002), 2579-2594
MSC (2000): Primary 13H10; Secondary 13A30, 13B22, 13C40, 13D45
Published electronically: February 1, 2002
MathSciNet review: 1895194
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: D. Rees and J. Sally defined the core of an $R$-ideal $I$ as the intersection of all (minimal) reductions of $I$. However, it is not easy to give an explicit characterization of it in terms of data attached to the ideal. Until recently, the only case in which a closed formula was known is the one of integrally closed ideals in a two-dimensional regular local ring, due to C. Huneke and I. Swanson. The main result of this paper explicitly describes the core of a broad class of ideals with good residual properties in an arbitrary local Cohen-Macaulay ring. We also find sharp bounds on the number of minimal reductions that one needs to intersect to get the core.

References [Enhancements On Off] (What's this?)

  • 1. I.M. Aberbach and C. Huneke, A theorem of Briançon-Skoda type for regular local rings containing a field, Proc. Amer. Math. Soc. 124 (1996), 707-713. MR 96f:13039
  • 2. L. Avramov and J. Herzog, The Koszul algebra of a codimension $2$ embedding, Math. Z. 175 (1980), 249-260. MR 82g:13011
  • 3. M. Artin and M. Nagata, Residual intersections in Cohen-Macaulay rings, J. Math. Kyoto Univ. 12 (1972), 307-323. MR 46:166
  • 4. D. Bayer and M.E. Stillman, Macaulay, A computer algebra system for computing in Algebraic Geometry and Commutative Algebra, 1990. Available via anonymous ftp from
  • 5. D. Buchsbaum and D. Eisenbud, What annihilates a module?, J. Algebra 47 (1977), 231-243. MR 57:16293
  • 6. M. Chardin, D. Eisenbud and B. Ulrich, Hilbert functions, residual intersections, and residually $S_2$-ideals, Compositio Math. 125 (2001), 193-219. CMP 2001:09
  • 7. A. Corso and C. Polini, Reduction number of links of irreducible varieties, J. Pure Appl. Algebra 121 (1997), 29-43. MR 98h:13030
  • 8. A. Corso and C. Polini, On residually $S_2$ ideals and projective dimension one modules, Proc. Amer. Math. Soc. 129 (2001), 1309-1315. MR 2001m:13040
  • 9. A. Corso, C. Polini and B. Ulrich, The structure of the core of ideals, Math. Ann. 321 (2001), 89-105. CMP 2002:02
  • 10. R. Cowsik and M. Nori, On the fibers of blowing-up, J. Indian Math. Soc. 40 (1976), 217-222. MR 58:28011
  • 11. S. Goto, S.-I. Iai and K.-I. Watanabe, Good ideals in Gorenstein local rings, Trans. Amer. Math. Soc. 353 (2001), 2309-2346. CMP 2001:08
  • 12. R. Hübl and C. Huneke, Fiber cones and the integral closure of ideals, Collect. Math. 52 (2001), 85-100.
  • 13. J. Herzog, A. Simis and W.V. Vasconcelos, Koszul homology and blowing-up rings, in Commutative Algebra, Proceedings: Trento 1981 (Greco/Valla eds.), Lecture Notes in Pure and Applied Mathematics 84, Marcel Dekker, New York, 1983, 79-169. MR 84k:13015
  • 14. J. Herzog, W.V. Vasconcelos and R.H. Villarreal, Ideals with sliding depth, Nagoya Math. J. 99 (1985), 159-172. MR 86k:13022
  • 15. J. Herzog and B. Ulrich, Self-linked curve singularities, Nagoya Math. J. 120 (1990), 129-153. MR 92c:13010
  • 16. C. Huneke, Linkage and Koszul homology of ideals, Amer. J. Math. 104 (1982), 1043-1062. MR 84f:13019
  • 17. C. Huneke and I. Swanson, Cores of ideals in $2$-dimensional regular local rings, Michigan Math. J. 42 (1995), 193-208. MR 96j:13021
  • 18. E. Hyry, Coefficient ideals and the Cohen-Macaulay property of Rees algebras, Proc. Amer. Math. Soc. 129 (2001), 1299-1308. MR 2001h:13005
  • 19. M. Johnson and B. Ulrich, Artin-Nagata properties and Cohen-Macaulay associated graded rings, Compositio Math. 103 (1996), 7-29. MR 97f:13006
  • 20. S. Kleiman and B. Ulrich, Gorenstein algebras, symmetric matrices, self-linked ideals, and symbolic powers, Trans. Amer. Math. Soc. 349 (1997), 4973-5000. MR 98c:13019
  • 21. J. Lipman, Adjoints of ideals in regular local rings, Math. Research Letters 1 (1994), 739-755. MR 95k:13028
  • 22. J. Lipman and B. Teissier, Pseudorational local rings and a theorem of Briançon-Skoda about integral closures of ideals, Michigan Math. J. 28 (1981), 97-112. MR 82f:14004
  • 23. D.G. Northcott and D. Rees, Reductions of ideals in local rings, Proc. Camb. Phil. Soc. 50 (1954), 145-158. MR 15:596a
  • 24. C. Polini and B. Ulrich, Linkage and reduction numbers, Math. Ann. 310 (1998), 631-651. MR 99g:13017
  • 25. D. Rees and J.D. Sally, General elements and joint reductions, Michigan Math. J. 35 (1988), 241-254. MR 89h:13034
  • 26. B. Ulrich, Artin-Nagata properties and reductions of ideals, Contemp. Math. 159 (1994), 373-400. MR 95a:13017
  • 27. B. Ulrich, Ideals having the expected reduction number, Amer. J. Math. 118 (1996), 17-38. MR 97b:13003
  • 28. P. Valabrega and G. Valla, Form rings and regular sequences, Nagoya Math. J. 72 (1978), 91-101. MR 80d:14010
  • 29. O. Zariski and P. Samuel, Commutative Algebra, Vol. 2, Van Nostrand, Princeton, 1960. MR 22:11006

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13H10, 13A30, 13B22, 13C40, 13D45

Retrieve articles in all journals with MSC (2000): 13H10, 13A30, 13B22, 13C40, 13D45

Additional Information

Alberto Corso
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506

Claudia Polini
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403
Address at time of publication: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

Bernd Ulrich
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Address at time of publication: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Keywords: Integral closure, reductions, residual intersections of ideals
Received by editor(s): April 10, 2001
Published electronically: February 1, 2002
Additional Notes: The first author was partially supported by the NATO/CNR Advanced Fellowships Programme during an earlier stage of this work. The second and third authors were partially supported by the NSF
Dedicated: To Professor Craig Huneke on the occasion of his fiftieth birthday
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society